A recent study indicated that the anti-epilepsy and migraine drug Topamax was causing birth defects in the babies of mothers who took it during pregnancy. Now the United States Food and Drug Administration (FDA) is recalling two lots of it because it has been contaminated with a chemical preservative and has an offensive odor.
The odor is thought to be 2,4,6 tribromoanisole (TBA), which is a preservative applied to the wooden crates that the medication is transported in.
In January 2010, the FDA put in a place a new rule that suppliers of medicines have to verify that they do not use chemically treated wooden crates. Nonetheless, consumers still identified the offensive odor.
TBA has caused gastrointestinal symptoms in some patients who have taken the tainted medication, although there have been no reported serious adverse events.
The affected tablets are:
Topamax tablets, 100mgs, lot number OKG110
Topamax bottle of 60 tablets, lot number OLG222
The 100 mg tablets are yellow and have ‘OMN’ written on one side and "100" written on the other side.
If you have any medication with an offensive odor, please return it to your pharmacist. You can also call the Topamax line at 866-536-4398 for advice.
Information on Side-Effects of Topamax
Side effects include a decrease in vision with or without eye pain, blockage of fluid in the eye causing increased pressure in the eye, and a permanent loss of vision if not treated. Please see your doctor immediately if you experience these symptoms.
Other side effects include decreased sweating, fever, lowered bicarbonate levels in the blood (metabolic acidosis). Signs of metabolic acidosis are rapid, deep breathing, tiredness, loss of appetite, irregular heartbeat, changes in consciousness. Also, some experience confusion, lack of concentration, poor speech, tiredness, sleepiness, agitation, panic attacks, insomnia, aggression and violence, new or worsening depression, feeling suicidal and thinking about dying. One in 500 people feel suicidal after taking anti-epileptic drugs.